Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 99, NWS Wichita, KS

May 13, 2016Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 13, 2016, 6:27 PM CDT for Cowley County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2016, 6:27 PM CDT (23:27 UTC)
Expired
May 13, 2016, 7:06 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cowley County, KS

The radar

The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 1:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2163 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

025 
WUUS53 KICT 132327
SVRICT
KSC035-140030-
/O.NEW.KICT.SV.W.0099.160513T2327Z-160514T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 626 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WINFIELD...
  MOVING SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ARKANSAS CITY...WINFIELD...DEXTER...MAPLE CITY AND STROTHER FIELD
  AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3700 9696 3721 9711 3725 9666 3700 9654
TIME...MOT...LOC 2326Z 320DEG 29KT 3724 9694 

HAIL...1.25IN
WIND...60MPH
 
$$

LAWSON
2 follow-up statements
765 
WWUS53 KICT 132344
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT FRI MAY 13 2016

KSC035-140030-
/O.CON.KICT.SV.W.0099.000000T0000Z-160514T0030Z/
COWLEY KS-
644 PM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN COWLEY COUNTY...

AT 644 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF DEXTER...OR 12 MILES EAST OF ARKANSAS CITY...MOVING SOUTHEAST AT 35
MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ARKANSAS CITY...WINFIELD...DEXTER...MAPLE CITY AND STROTHER FIELD
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3700 9696 3721 9711 3725 9666 3700 9654
TIME...MOT...LOC 2344Z 322DEG 31KT 3710 9682 

HAIL...1.25IN
WIND...60MPH
 
$$

LAWSON
110 
WWUS53 KICT 140006
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT FRI MAY 13 2016

KSC035-140015-
/O.CAN.KICT.SV.W.0099.000000T0000Z-160514T0030Z/
COWLEY KS-
706 PM CDT FRI MAY 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COWLEY COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTH CENTRAL KANSAS.

LAT...LON 3700 9696 3721 9711 3725 9666 3700 9654
TIME...MOT...LOC 0004Z 320DEG 29KT 3697 9668 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:35 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 13, 2:35 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
235 PM CDT FRI MAY 13 2016

.SHORT TERM...(This evening through Monday night)
Issued at 234 PM CDT Fri May 13 2016

Scattered strong to severe storms are expected to quickly exit
southeast KS by around 03z or shortly thereafter as the front
quickly exits the area. In it's wake...unseasonably cool air will
overspread the region resulting in below normal temperatures
that will linger through the upcoming week.

Sat-Mon...lowered pops Sat night/early Sun as any moisture
transport/isentropic upglide has diminished or has slowed down from
earlier model progs. Showers and thunderstorms are expected to
become more numerous later Sun into Monday as a slow moving
mid/upper trough translates over the Rockies. The better instability
is progged to remain south across the Southern Plains on Monday
where the bulk of severe weather is expected.

.LONG TERM...(Tuesday through Friday)
Issued at 234 PM CDT Fri May 13 2016

Southwest mid/upper flow will prevail across the Central
Plains as we remain downstream of the slow moving mid/upper trough
over the Rockies. Unsettled weather conditions are anticipated with
multiple rounds of deep moist convection expected through the
period. Limited insolation will result in a continuation of below
normal temperatures through the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1236 PM CDT Fri May 13 2016

Scattered strong to severe storms are expected along a strong
Canadian cold front this afternoon as it moves into central
Kansas. Storms will continue along the front as it moves into
south central and southeast Kansas late this afternoon and
evening...with most of the activity moving out of the area
before midnight. VCTS was inserted in most terminals with
amendments expected as chance for TSRA become more imminent.
Except for brief MVFR and IFR in and near convection...VFR
conditions are expected to prevail for much of the forecast
valid time.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    45  61  47  58 /  30  10  10  30
Hutchinson      44  61  44  57 /  10  10  10  30
Newton          43  61  45  59 /  20  10  10  30
ElDorado        44  60  46  59 /  50  10  10  30
Winfield-KWLD   46  61  48  58 /  60  10  10  40
Russell         41  61  42  58 /  10  10  10  30
Great Bend      40  61  43  57 /  10  10  10  40
Salina          42  62  44  60 /  10  10  10  20
McPherson       43  61  43  58 /  10  10  10  30
Coffeyville     47  61  45  61 /  60  10   0  40
Chanute         45  61  45  61 /  60  10   0  30
Iola            45  61  44  60 /  60  10   0  20
Parsons-KPPF    46  61  45  61 /  60  10   0  30

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...KED
Hazardous weather outlook, May 13, 2:50 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT FRI MAY 13 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
250 PM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
EAST CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO IMPACT SOUTH
CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING. THE
STRONGEST STORMS WILL BE CAPABLE OF PING PONG BALL SIZE HAIL AND
DAMAGING WINDS OF 60 TO 70 MPH. THE RISK FOR SEVERE WEATHER WILL
RAPIDLY DIMINISH ACROSS SOUTHERN KANSAS AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE PERIODIC CHANCES FOR SHOWERS AND EMBEDDED
THUNDERSTORMS BEGINNING SUNDAY AND LINGERING THROUGH MUCH OF NEXT
WEEK. THE RISK FOR ORGANIZED SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS THROUGH THE EARLY EVENING HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, May 13, 5:52 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
552 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     4 NW ROSE HILL          37.61N 97.18W
05/13/2016  E60 MPH          SEDGWICK           KS   PUBLIC

            PUBLIC REPORT VIA TWITTER OF AN ESTIMATED 60 MPH WINDS
            AND HALF INCH HAIL WHICH LASTED 5 MINUTES.

&&

VJP
Local storm report, May 13, 6:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     6 S HAMILTON            37.89N 96.16W
05/13/2016                   GREENWOOD          KS   EMERGENCY MNGR

            TREES DOWN

&&

MWM
Local storm report, May 13, 6:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             NW MAYFIELD             37.26N 97.55W
05/13/2016  E1.00 INCH       SUMNER             KS   TRAINED SPOTTER

0558 PM     HAIL             1 S PERTH               37.16N 97.49W
05/13/2016  E1.00 INCH       SUMNER             KS   TRAINED SPOTTER

0538 PM     TSTM WND DMG     2 NNW LEON              37.71N 96.80W
05/13/2016                   BUTLER             KS   FIRE DEPT/RESCUE

            LEON FIRE DEPARTMENT REPORTS A 12 INCH TREE LIMB BLOWN
            DOWN ON A HOUSE. SIDING DAMAGE IS ALSO REPORTED. TIME IS
            APPROXIMATED FROM RADAR.

&&

VJP
Local storm report, May 13, 6:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             7 SSE MAYFIELD          37.17N 97.50W
05/13/2016  E1.25 INCH       SUMNER             KS   TRAINED SPOTTER

0530 PM     TSTM WND DMG     5 NE AUGUSTA            37.74N 96.91W
05/13/2016                   BUTLER             KS   FIRE DEPT/RESCUE

            AUGUSTA FIRE DEPARTMENT REPORTS SEVERAL POWER POLES BLOWN
            OVER AT SOUTHWEST 63RD AND HAVERHILL ROAD. TIME IS
            ESTIMATED FROM RADAR

0606 PM     HAIL             2 N UDALL               37.42N 97.12W
05/13/2016  E0.88 INCH       COWLEY             KS   TRAINED SPOTTER

&&

VJP
Special weather statement, May 13, 6:17 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT FRI MAY 13 2016

KSZ094-098-132345-
CHAUTAUQUA KS-ELK KS-
617 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
  SOUTHWESTERN ELK COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 645 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR GRENOLA...OR 11 MILES WEST OF
  HOWARD...MOVING SOUTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MOLINE...GRENOLA AND ELK FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3736 9653 3758 9652 3735 9611 3725 9644
TIME...MOT...LOC 2314Z 315DEG 37KT 3742 9647

LAWSON
Local storm report, May 13, 6:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
625 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     1 E ROSE HILL           37.57N 97.11W
05/13/2016                   BUTLER             KS   EMERGENCY MNGR

            TREES DOWNED

&&

MWM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:19 PM CDTSpecial Weather StatementICTWoodson41 min
May 13, 4:06 PM CDTSpecial Weather StatementICTChase39 min
May 13, 4:16 PM CDTSpecial Weather StatementICTHarvey29 min
May 13, 4:29 PM CDTSpecial Weather StatementICTHarvey31 min
May 13, 4:45 PM CDTSpecial Weather StatementICTChase30 min
May 13, 4:55 PM CDTSpecial Weather StatementICTButler35 min
May 13, 5:02 PM CDTSpecial Weather StatementICTSedgwick28 min
May 13, 5:05 PM CDTSevere Thunderstorm WarningICTButler55 min
May 13, 5:09 PM CDTSevere Thunderstorm WarningICTSedgwick36 min
May 13, 5:11 PM CDTSpecial Weather StatementICTSumner34 min
May 13, 5:13 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sumner46 min
May 13, 5:32 PM CDTSevere Thunderstorm WarningICTButler43 min
May 13, 5:37 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood38 min
May 13, 5:42 PM CDTSevere Thunderstorm WarningICTSumner48 min
May 13, 5:49 PM CDTSpecial Weather StatementICTSumner26 min
May 13, 5:56 PM CDTSevere Thunderstorm WarningICTCowley, Sumner64 min
May 13, 6:04 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson41 min
May 13, 6:08 PM CDTSevere Thunderstorm WarningICTSumner37 min
May 13, 6:17 PM CDTSpecial Weather StatementICTElk28 min
May 13, 6:36 PM CDTSpecial Weather StatementICTChautauqua24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.